Quasisymmetric rigidity of square Sierpiński carpets

Abstract

We prove that every quasisymmetric self-homeomorphism of the standard 1/3-Sierpiński carpet $S_3$ is a Euclidean isometry. For carpets in a more general family, the standard $1/p$-Sierpiński carpets $S_p$, $p\ge 3$ odd, we show that the groups of quasisymmetric self-maps are finite dihedral. We also establish that $S_p$ and $S_q$ are quasisymmetrically equivalent only if $p=q$. The main tool in the proof for these facts is a new invariant—a certain discrete modulus of a path family—that is preserved under quasisymmetric maps of carpets.

  • [lA66] L. V. Ahlfors, Lectures on Quasiconformal Mappings, New York: D. Van Nostrand Co., 1966, vol. 10.
    @book {lA66, MRKEY = {0200442},
      AUTHOR = {Ahlfors, Lars V.},
      TITLE = {Lectures on Quasiconformal Mappings},
      SERIES={Math. Stud.},
      VOLUME={10},
      PUBLISHER = {D. Van Nostrand Co.},
      ADDRESS={New York},
      YEAR = {1966},
      PAGES = {v+146},
      MRCLASS = {30.47},
      MRNUMBER = {0200442},
      MRREVIEWER = {P. Caraman},
      ZBLNUMBER = {0138.06002},
      }
  • [bB87] Go to document B. Bojarski, "Remarks on Sobolev imbedding inequalities," in Complex Analysis, Joensuu 1987, New York: Springer-Verlag, 1988, vol. 1351, pp. 52-68.
    @incollection {bB87, MRKEY = {0982072},
      AUTHOR = {Bojarski, B.},
      TITLE = {Remarks on {S}obolev imbedding inequalities},
      BOOKTITLE = {Complex Analysis, {J}oensuu 1987},
      SERIES = {Lecture Notes in Math.},
      VOLUME = {1351},
      PAGES = {52--68},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1988},
      MRCLASS = {46E35},
      MRNUMBER = {0982072},
      MRREVIEWER = {V. M. Gol$'$dshte{\u\i}n},
      DOI = {10.1007/BFb0081242},
      ZBLNUMBER = {0662.46037},
      }
  • [mB04] Go to document M. Bonk, "Uniformization of Sierpiński carpets in the plane," Invent. Math., vol. 186, iss. 3, pp. 559-665, 2011.
    @article {mB04, MRKEY = {2854086},
      AUTHOR = {Bonk, Mario},
      TITLE = {Uniformization of {S}ierpiński carpets in the plane},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {186},
      YEAR = {2011},
      NUMBER = {3},
      PAGES = {559--665},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {37F30 (30C62 30F10 30F45)},
      MRNUMBER = {2854086},
      MRREVIEWER = {Peter Ha{ï}ssinsky},
      DOI = {10.1007/s00222-011-0325-8},
      ZBLNUMBER = {1242.30015},
      }
  • [Bo2] M. Bonk, "Quasiconformal geometry of fractals," in International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1349-1373.
    @incollection {Bo2, MRKEY = {2275649},
      AUTHOR = {Bonk, Mario},
      TITLE = {Quasiconformal geometry of fractals},
      BOOKTITLE = {International {C}ongress of {M}athematicians. {V}ol. {II}},
      PAGES = {1349--1373},
      PUBLISHER = {Eur. Math. Soc., Zürich},
      YEAR = {2006},
      MRCLASS = {30C65 (20F67 28A80 30F10 31C15 31C20 57M07)},
      MRNUMBER = {2275649},
      MRREVIEWER = {Jeremy T. Tyson},
      ZBLNUMBER = {1102.30016},
      }
  • [BK02] Go to document M. Bonk and B. Kleiner, "Quasisymmetric parametrizations of two-dimensional metric spheres," Invent. Math., vol. 150, iss. 1, pp. 127-183, 2002.
    @article {BK02, MRKEY = {1930885},
      AUTHOR = {Bonk, Mario and Kleiner, Bruce},
      TITLE = {Quasisymmetric parametrizations of two-dimensional metric spheres},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {150},
      YEAR = {2002},
      NUMBER = {1},
      PAGES = {127--183},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {53C24 (30C65 51F99 57M99)},
      MRNUMBER = {1930885},
      MRREVIEWER = {D. Drasin},
      DOI = {10.1007/s00222-002-0233-z},
      ZBLNUMBER = {1037.53023},
      }
  • [BK02a] Go to document M. Bonk and B. Kleiner, "Rigidity for quasi-Möbius group actions," J. Differential Geom., vol. 61, iss. 1, pp. 81-106, 2002.
    @article {BK02a, MRKEY = {1949785},
      AUTHOR = {Bonk, Mario and Kleiner, Bruce},
      TITLE = {Rigidity for quasi-{M}öbius group actions},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {61},
      YEAR = {2002},
      NUMBER = {1},
      PAGES = {81--106},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {53C24 (20F67 30C65 37C85 37F30)},
      MRNUMBER = {1949785},
      MRREVIEWER = {Michel Coornaert},
      URL = {http://projecteuclid.org/euclid.jdg/1090351321},
      ZBLNUMBER = {1044.37015},
      }
  • [BKM06] Go to document M. Bonk, B. Kleiner, and S. Merenkov, "Rigidity of Schottky sets," Amer. J. Math., vol. 131, iss. 2, pp. 409-443, 2009.
    @article {BKM06, MRKEY = {2503988},
      AUTHOR = {Bonk, Mario and Kleiner, Bruce and Merenkov, Sergei},
      TITLE = {Rigidity of {S}chottky sets},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {131},
      YEAR = {2009},
      NUMBER = {2},
      PAGES = {409--443},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {30C65 (30F45)},
      MRNUMBER = {2503988},
      MRREVIEWER = {Susan G. Staples},
      DOI = {10.1353/ajm.0.0045},
      ZBLNUMBER = {1168.30005},
      }
  • [BB01] D. Burago, . Burago, and S. Ivanov, A Course in Metric Geometry, Providence, RI: Amer. Math. Soc., 2001, vol. 33.
    @book {BB01, MRKEY = {1835418},
      AUTHOR = {Burago, Dmitri and Burago, {\relax{Yu}} and Ivanov, Sergei},
      TITLE = {A Course in Metric Geometry},
      SERIES = {Grad. Stud. Math.},
      VOLUME = {33},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2001},
      PAGES = {xiv+415},
      ISBN = {0-8218-2129-6},
      MRCLASS = {53C23},
      MRNUMBER = {1835418},
      MRREVIEWER = {Mario Bonk},
      ZBLNUMBER = {0981.51016},
      }
  • [DS97] G. David and S. Semmes, Fractured Fractals and Broken Dreams, New York: The Clarendon Press Oxford University Press, 1997, vol. 7.
    @book {DS97, MRKEY = {1616732},
      AUTHOR = {David, Guy and Semmes, Stephen},
      TITLE = {Fractured Fractals and Broken Dreams},
      SERIES = {Oxford Lect. Ser. Math. Appl.},
      VOLUME = {7},
      PUBLISHER = {The Clarendon Press Oxford University Press},
      ADDRESS = {New York},
      YEAR = {1997},
      PAGES = {x+212},
      ISBN = {0-19-850166-8},
      MRCLASS = {28A80 (26A16 28A78 30C65 42C15)},
      MRNUMBER = {1616732},
      MRREVIEWER = {Christopher Bishop},
      ZBLNUMBER = {0887.54001},
      }
  • [jH01] Go to document J. Heinonen, Lectures on Analysis on Metric Spaces, New York: Springer-Verlag, 2001.
    @book {jH01, MRKEY = {1800917},
      AUTHOR = {Heinonen, Juha},
      TITLE = {Lectures on Analysis on Metric Spaces},
      SERIES = {Universitext},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2001},
      PAGES = {x+140},
      ISBN = {0-387-95104-0},
      MRCLASS = {30C65 (28A75 28A78 46E35)},
      MRNUMBER = {1800917},
      MRREVIEWER = {Christopher Bishop},
      DOI = {10.1007/978-1-4613-0131-8},
      ZBLNUMBER = {0985.46008},
      }
  • [HK98] Go to document J. Heinonen and P. Koskela, "Quasiconformal maps in metric spaces with controlled geometry," Acta Math., vol. 181, iss. 1, pp. 1-61, 1998.
    @article {HK98, MRKEY = {1654771},
      AUTHOR = {Heinonen, Juha and Koskela, Pekka},
      TITLE = {Quasiconformal maps in metric spaces with controlled geometry},
      JOURNAL = {Acta Math.},
      FJOURNAL = {Acta Mathematica},
      VOLUME = {181},
      YEAR = {1998},
      NUMBER = {1},
      PAGES = {1--61},
      ISSN = {0001-5962},
      CODEN = {ACMAA8},
      MRCLASS = {30C65 (46E99)},
      MRNUMBER = {1654771},
      MRREVIEWER = {M. Yu. Vasil$'$chik},
      DOI = {10.1007/BF02392747},
      ZBLNUMBER = {0915.30018},
      }
  • [KK00] Go to document M. Kapovich and B. Kleiner, "Hyperbolic groups with low-dimensional boundary," Ann. Sci. École Norm. Sup., vol. 33, iss. 5, pp. 647-669, 2000.
    @article {KK00, MRKEY = {1834498},
      AUTHOR = {Kapovich, Michael and Kleiner, Bruce},
      TITLE = {Hyperbolic groups with low-dimensional boundary},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {33},
      YEAR = {2000},
      NUMBER = {5},
      PAGES = {647--669},
      ISSN = {0012-9593},
      CODEN = {ASENAH},
      MRCLASS = {20F67 (57M07)},
      MRNUMBER = {1834498},
      MRREVIEWER = {Thomas Delzant},
      DOI = {10.1016/S0012-9593(00)01049-1},
      ZBLNUMBER = {0989.20031},
      }
  • [jK10] J. Kigami, Quasisymmetric modification of metrics on self-similar sets, 2010.
    @misc{jK10,
      author={Kigami, J.},
      TITLE={Quasisymmetric modification of metrics on self-similar sets},
      NOTE={preprint},
      YEAR={2010},
     }
  • [LV] O. Lehto and K. I. Virtanen, Quasiconformal Mappings in the Plane, Second ed., New York: Springer-Verlag, 1973.
    @book {LV, MRKEY = {0344463},
      AUTHOR = {Lehto, O. and Virtanen, K. I.},
      TITLE = {Quasiconformal Mappings in the Plane},
      EDITION = {Second},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1973},
      PAGES = {viii+258},
      MRCLASS = {30A60},
      MRNUMBER = {0344463},
      ZBLNUMBER = {0267.30016},
      }
  • [MT] J. M. Mackay and J. T. Tyson, Conformal Dimension. Theory and Application, Providence, RI: Amer. Math. Soc., 2010, vol. 54.
    @book {MT, MRKEY = {2662522},
      AUTHOR = {Mackay, John M. and Tyson, Jeremy T.},
      TITLE = {Conformal Dimension. Theory and Application},
      SERIES = {Univ. Lecture Ser.},
      VOLUME = {54},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2010},
      PAGES = {xiv+143},
      ISBN = {978-0-8218-5229-3},
      MRCLASS = {30L10 (28A78 28A80 37F35)},
      MRNUMBER = {2662522},
      MRREVIEWER = {Leonid V. Kovalev},
      ZBLNUMBER = {1201.30002},
      }
  • [sM10] Go to document S. Merenkov, "A Sierpiński carpet with the co-Hopfian property," Invent. Math., vol. 180, iss. 2, pp. 361-388, 2010.
    @article {sM10, MRKEY = {2609245},
      AUTHOR = {Merenkov, Sergei},
      TITLE = {A {S}ierpiński carpet with the co-{H}opfian property},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {180},
      YEAR = {2010},
      NUMBER = {2},
      PAGES = {361--388},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {30L10 (20F65)},
      MRNUMBER = {2609245},
      MRREVIEWER = {Stephan Rosebrock},
      DOI = {10.1007/s00222-010-0231-5},
      ZBLNUMBER = {1194.37044},
      }
  • [sM12] Go to document S. Merenkov, "Planar relative Schottky sets and quasisymmetric maps," Proc. Lond. Math. Soc., vol. 104, iss. 3, pp. 455-485, 2012.
    @article {sM12, MRKEY = {2900233},
      AUTHOR = {Merenkov, Sergei},
      TITLE = {Planar relative {S}chottky sets and quasisymmetric maps},
      JOURNAL = {Proc. Lond. Math. Soc.},
      FJOURNAL = {Proceedings of the London Mathematical Society. Third Series},
      VOLUME = {104},
      YEAR = {2012},
      NUMBER = {3},
      PAGES = {455--485},
      ISSN = {0024-6115},
      MRCLASS = {30L10 (30C65)},
      MRNUMBER = {2900233},
      DOI = {10.1112/plms/pdr038},
      ZBLNUMBER = {06021277},
      }
  • [oS95] Go to document O. Schramm, "Transboundary extremal length," J. Anal. Math., vol. 66, pp. 307-329, 1995.
    @article {oS95, MRKEY = {1370355},
      AUTHOR = {Schramm, Oded},
      TITLE = {Transboundary extremal length},
      JOURNAL = {J. Anal. Math.},
      FJOURNAL = {Journal d'Analyse Mathématique},
      VOLUME = {66},
      YEAR = {1995},
      PAGES = {307--329},
      ISSN = {0021-7670},
      CODEN = {JOAMAV},
      MRCLASS = {30C35},
      MRNUMBER = {1370355},
      MRREVIEWER = {Shan Shuang Yang},
      DOI = {10.1007/BF02788827},
      ZBLNUMBER = {0842.30006},
      }
  • [oS93] Go to document O. Schramm, "Square tilings with prescribed combinatorics," Israel J. Math., vol. 84, iss. 1-2, pp. 97-118, 1993.
    @article {oS93, MRKEY = {1244661},
      AUTHOR = {Schramm, Oded},
      TITLE = {Square tilings with prescribed combinatorics},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {84},
      YEAR = {1993},
      NUMBER = {1-2},
      PAGES = {97--118},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {52C20},
      MRNUMBER = {1244661},
      MRREVIEWER = {Richard Kenyon},
      DOI = {10.1007/BF02761693},
      ZBLNUMBER = {0788.05019},
      }
  • [eS70] E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton, N.J.: Princeton Univ. Press, 1970, vol. 30.
    @book {eS70, MRKEY = {0290095},
      AUTHOR = {Stein, Elias M.},
      TITLE = {Singular Integrals and Differentiability Properties of Functions},
      SERIES = {Princeton Math. Ser.},
      VOLUME={30},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, N.J.},
      YEAR = {1970},
      PAGES = {xiv+290},
      MRCLASS = {46.38 (26.00)},
      MRNUMBER = {0290095},
      MRREVIEWER = {R. E. Edwards},
      ZBLNUMBER = {0207.13501},
      }
  • [Va] J. Väisälä, Lectures on $n$-Dimensional Quasiconformal Mappings, New York: Springer-Verlag, 1971, vol. 229.
    @book {Va, MRKEY = {0454009},
      AUTHOR = {V{ä}is{ä}l{ä},
      Jussi},
      TITLE = {Lectures on {$n$}-Dimensional Quasiconformal Mappings},
      SERIES = {Lecture Notes in Math.},
      VOLUME={229},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1971},
      PAGES = {xiv+144},
      MRCLASS = {30A60},
      MRNUMBER = {0454009},
      MRREVIEWER = {F. W. Gehring},
      ZBLNUMBER = {0221.30031},
     }
  • [gW58] G. T. Whyburn, "Topological characterization of the Sierpiński curve," Fund. Math., vol. 45, pp. 320-324, 1958.
    @article {gW58, MRKEY = {0099638},
      AUTHOR = {Whyburn, G. T.},
      TITLE = {Topological characterization of the {S}ierpiński curve},
      JOURNAL = {Fund. Math.},
      FJOURNAL = {Polska Akademia Nauk. Fundamenta Mathematicae},
      VOLUME = {45},
      YEAR = {1958},
      PAGES = {320--324},
      ISSN = {0016-2736},
      MRCLASS = {54.00},
      MRNUMBER = {0099638},
      MRREVIEWER = {A. H. Stone},
      ZBLNUMBER = {0081.16904},
      }
  • [kY80] K. Yosida, Functional Analysis, Sixth ed., New York: Springer-Verlag, 1980, vol. 123.
    @book {kY80, MRKEY = {0617913},
      AUTHOR = {Yosida, K{ô}saku},
      TITLE = {Functional Analysis},
      SERIES = {Grundl. Math. Wissen.},
      VOLUME = {123},
      EDITION = {Sixth},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1980},
      PAGES = {xii+501},
      ISBN = {3-540-10210-8},
      MRCLASS = {46-01 (47-01)},
      MRNUMBER = {0617913},
      ZBLNUMBER = {0435.46002},
      }

Authors

Mario Bonk

University of California, Los Angeles
Los Angeles, CA

Sergei Merenkov

University of Illinois at Urbana-Champaign
Urbana, IL